Pennsylvania, 2017

Flood in Pennsylvania, January 12, 2017

January 12, 2017 · NWS CLE · 1 event in 1 county or zone

A surge of warm air with high moisture content moved into the region during the early morning hours of the 12th. Moderate to heavy rain showers developed over north central Ohio extending into northwest Pennsylvania with several locations receiving over an inch of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surge of warm air with high moisture content moved into the region during the early morning hours of the 12th. Moderate to heavy rain showers developed over north central Ohio extending into northwest Pennsylvania with several locations receiving over an inch of rainfall. This first round of heavy rain waned by late morning, with light to moderate rainfall persisting through midday as temperatures climbed into the mid 60s. A secondary line of heavier rain, with isolated thunder and strong winds, developed early afternoon. This second line of showers produced around another inch to an inch and half of rain as it moved east. |The combination of two round of moderate to heavy rainfall and saturated to partially frozen top soils resulted in rapid runoff. Rivers across the region rose quickly following the first round of rainfall, but it was the contribution of the second round of rainfall that resulted in some rivers reaching moderate to major flood stages. Widespread flooding away from the mainstem rivers was common, though the damage to property was limited to basements and road closures in most instances. The flooding was limited to areas where rainfall totals exceeded 1.50 , with the hardest hit areas in Stark and Portage Counties in Ohio and Erie and Crawford Counties in Pennsylvania. Temperatures dropped during the evening of the 12th into the 30s and runoff gradually diminished. Rivers flooded portions of the Scioto, Mohican, Muskingum, Black, Cuyahoga, Mahoning River Basins as well as the French Creek in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 12, 9:46 AM EST, 14 minutes earlier.

Area forecast discussion, Jan 12, 9:46 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
946 AM EST Thu Jan 12 2017

.SYNOPSIS...
A slow moving cold front over the area will push off to the
southeast into tonight. High pressure over minnesota will move east
over the area friday, weaken some saturday then rebuild over lake
erie sunday before moving off to the northeast monday. A series of
lows will come out of texas monday through wednesday and move
northeast into the area along a slow moving cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
Already getting reports of flooding and more heavy rain is on the
way as the wave over Indiana will move through this afternoon. It
looks like locations along the U.S. 30 corridor will get a break
from the rain for a short period which will help. Have added
thunder to the forecast for the southern end of the area as there
is good shear and record high moisture values for this time of
year. Have adjusted temps to account for current readings and
added some fog to areas north of the front.

Previous...As the wave along the cold front moves ne of leri it
should provide the kick to keep the front moving se to be near the
oh river by 00z this evening. The overrunning rain behind the
front should shift into just the se by the end of the day. The
airmass is unstable enough for some thunder to occur but not any
severe wx.

The bigger issue is possible flooding from added rain today and
melting snow and ground that may still be partially frozen in some
spots. Will continue with the flood watch that goes thru this
evening for roughly the east half of the cwa. Including the current
rainfall since midnight, all but the nw should see two-thirds to an
inch and a quarter of rainfall thru this afternoon.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As high pressure builds toward the area from the nw, the remaining
good moisture should get pushed se of the cwa by midnight, so the
precip should be done by then. Colder air gradually pushes se across
the cwa tonight with lows expected to be into the low to mid 20s by
daybreak fri.

The high pushing east across the lake should keep conditions dry
with seasonal temps fri. As the high shifts off to the ne fri night,
moisture will quickly spread ne back across the area with possible
light wintry precip developing in the south by the end of fri night
but a little more likely on sat. However...there are still model
differences for sat on how far north this precip will push.

The wave responsible to the possible precip on sat will move east
thru VA by midday sun while high pressure over the upper midwest
builds into lake erie. This should push the moisture and precip
threat se of the cwa for sun then things are expected to start to
change again by late sun night.

The first in a series of lows should come out of TX and move nne
toward lmic by late mon night. The mid and upper flow from the sw
will rapidly push overrunning moisture ne into the cwa sun night.
Aloft it currently looks to be too warm for snow by the end of sun
night for much of the cwa so this could be a situation for fzra to
occur as ground temps may not rise enough to get above freezing
before the precip arrives.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The long term begins on Monday with models showing an upper low over
KS and a short wave ridge just to our west. At the surface a warm
front will extend east from low pressure in KS into the lower Ohio
Valley. The airmass across the region will be fairly moist and both
the GFS and ECMWF show low/mid level flow into the area out of the
GLFMX. The surface low will move northeast across the Great Lakes
Tuesday into Canada on Wednesday dragging a cold front through the
area late Tuesday and Wednesday. Ahead of the cold front the pattern
is very wet so will have high chance and likely pops starting Monday
night and continuing through Wednesday night. Precip type will be
rain with the exception of early monday morning where we could get a
r/s/zr mix...and late wednesday night when a r/s mix is possible.
Temps above normal.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Cold front working its way east/southeast across the area
extending now from near a CYXU-KTDZ-KTYQ line. Line of showers
with possibly a little embedded thunder was ahead of the front and
covered most southern and eastern counties. Currently expecting
the front and associated precip to slow to a crawl this morning as
a wave of low pressure rides northeast along the front. This
afternoon the front will move southeast of the area as the wave
move northeast. For this morning am expecting IFR fog across sern
lwr MI to drop into the northwest. Also expecting IFR along the
central lakeshore and into KCLE. Elsewhere conditions will remain
mainly MVFR into the morning hours but will likely drop to IFR and
lower cigs drop into the area post front. Expecting IFR lifting to
MVFR overnight most places.

OUTLOOK...Non-VFR possible Thursday night through Friday and again
Saturday through Saturday night.

&&

.MARINE...
Will allow the small craft on the western basin to end at 4pm as
planned. Could be close right at 4am but winds will be dropping
quickly as the cold front moves in from the northwest. Will continue
the rest of the small craft headline as is through 10am. The cold
front will drop southeast of the lake this afternoon.  High pressure
will build in across the central lakes on Friday keeping the primary
flow out of the northwest. Winds will be light but turn northeast to
east friday night as the high passes to our north. Flow will remain
light Saturday through Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through this evening for OHZ011>014-020>023-
     029>033-089.
PA...Flood Watch through this evening for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Adams
NEAR TERM...Adams/Kubina
SHORT TERM...Adams
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Jan 12, 4:00 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
400 AM EST THU JAN 12 2017

OHZ003-006>010-017>019-027-028-036>038-047-130900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-MARION-MORROW-HOLMES-KNOX-
400 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

MODERATE RAINFALL IS POSSIBLE AT TIMES TODAY. RISES IN AREA
STREAMS AND RIVERS ARE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE LATE FRIDAY NIGHT AND
SATURDAY AND AGAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011>014-020>023-029>033-089-PAZ001>003-130900-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
400 AM EST THU JAN 12 2017

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

WINDS COULD GUST TO 40 MPH THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE LATE FRIDAY NIGHT AND
SATURDAY AND AGAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-130900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
400 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
January 12, 10:00 AM EST to 4:00 PM EST
Where
Crawford County, Meadville to 0.79 mi N of Millers
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
911 Call Center
Coordinates
41.630, -80.150

Crawford County Scuba Team was deployed to Wilson Chutes Road, between Mercer Pike and Route 322, around 4 p.m. for a water rescue. The rescue was for a car in water near the road’s bridge over French Creek connecting West Mead and Union townships. Residents at three homes along the shores of Clear Lake's dam in Spartansburg were advised of potential dam flooding due to overtopping, which did not occur. Mead Township had multiple road closures due to flooding from the French Creek. Numerous roads were closed across the entire county due to the rapid runoff. The contribution from snowmelt was under a quarter of an inch.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668183.